Alert archive / New Jersey / Gale Watches in 2018
Gale Watch 30, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this gale watch at Dec 19, 2018, 3:31 AM EST. It took effect at Dec 20, 2018, 11:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 19, 2018, 3:31 AM EST (08:31 UTC)
- In effect from
- Dec 20, 2018, 11:00 PM EST
- Expired
- Dec 19, 2018, 3:23 PM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
The text
As transmitted.
681 WHUS71 KPHI 190831 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 331 AM EST Wed Dec 19 2018 ANZ450>455-192145- /O.NEW.KPHI.GL.A.0030.181221T0400Z-181221T1600Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 331 AM EST Wed Dec 19 2018 ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... The National Weather Service in Mount Holly has issued a Gale Watch, which is in effect from Thursday evening through Friday morning. * WINDS AND SEAS...Southeast winds 20 to 25 kt with gusts up to 40 kt. Seas 7 to 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ430-431-192145- /O.NEW.KPHI.GL.A.0030.181221T0400Z-181221T1600Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 331 AM EST Wed Dec 19 2018 ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... The National Weather Service in Mount Holly has issued a Gale Watch, which is in effect from Thursday evening through Friday morning. * WINDS AND SEAS...Southeast winds 15 to 25 kt with gusts up to 35 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
1 follow-up statement
544 WHUS71 KPHI 192023 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 323 PM EST Wed Dec 19 2018 ANZ450-451-200930- /O.UPG.KPHI.GL.A.0030.181221T0400Z-181221T1600Z/ /O.NEW.KPHI.GL.W.0044.181221T0500Z-181221T2100Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 323 PM EST Wed Dec 19 2018 ...GALE WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO 4 PM EST FRIDAY... The National Weather Service in Mount Holly has issued a Gale Warning, which is in effect from midnight Thursday night to 4 PM EST Friday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Southeast and South winds 15 to 25 kt with gusts up to 45 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ452-453-200930- /O.UPG.KPHI.GL.A.0030.181221T0400Z-181221T1600Z/ /O.NEW.KPHI.GL.W.0044.181221T0500Z-181221T1500Z/ Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- 323 PM EST Wed Dec 19 2018 ...GALE WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO 10 AM EST FRIDAY... The National Weather Service in Mount Holly has issued a Gale Warning, which is in effect from midnight Thursday night to 10 AM EST Friday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Southeast and South winds 20 to 25 kt with gusts up to 40 kt. Seas 6 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ454-455-200930- /O.UPG.KPHI.GL.A.0030.181221T0400Z-181221T1600Z/ /O.NEW.KPHI.GL.W.0044.181221T0500Z-181221T1200Z/ Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 323 PM EST Wed Dec 19 2018 ...GALE WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO 7 AM EST FRIDAY... The National Weather Service in Mount Holly has issued a Gale Warning, which is in effect from midnight Thursday night to 7 AM EST Friday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Southeast and South winds 15 to 25 kt with gusts up to 40 kt. Seas 7 to 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ430-431-200930- /O.UPG.KPHI.GL.A.0030.181221T0400Z-181221T1600Z/ /O.NEW.KPHI.GL.W.0044.181221T0500Z-181221T1200Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 323 PM EST Wed Dec 19 2018 ...GALE WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO 7 AM EST FRIDAY... The National Weather Service in Mount Holly has issued a Gale Warning, which is in effect from midnight Thursday night to 7 AM EST Friday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Southeast and South winds 15 to 25 kt with gusts up to 40 kt. Seas 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ SFJ
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Dec 18, 9:43 PM EST, 5 hours 48 minutes earlier.
Area forecast discussion, Dec 18, 9:43 PM EST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
943 PM EST Tue Dec 18 2018
.SYNOPSIS...
High pressure moves overhead tonight, then tracks out to sea on
Wednesday. Low pressure develops over the Gulf Coast states on
Thursday, then lifts north to affect the region Thursday night
through Friday. A cold front passes through on Saturday. High
pressure briefly returns on Sunday, and then a clipper system
will pass through the Northeast early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Clear skies across the region except for some recently developed
Ci across the Poconos. High pressure will be across the area
tonight, so mostly clear skies and fair weather will continue.
Winds continue to diminish this evening, and will become light
and variable after midnight. This, combined with clear skies
and a dry atmosphere with surface dewpoints in the teens and low
20s, will promote strong radiational cooling conditions,
especially in outlying areas. We will stay the course with
regards to the thinking behind the low temperature forecast and
leave the values at 3 or so degrees below the guidance. The
overnight readings will be in the teens in the southern Poconos
and northern NJ, and in the low 20s for most elsewhere.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
High pressure continues to drift out to sea on Wednesday, and
return flow setting up behind the departing high will allow for
slightly warmer air to seep into the Northeast and Mid-Atlantic.
Highs on Wednesday will be some 3-5 degrees warmer than
Tuesday. Some high clouds will filter into the region late in
the day, but overall, expecting mostly sunny skies.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Another wet storm will affect the area Thursday night through
Saturday. Heavy rain and localized flooding look increasingly
likely with this system, with potential for some strong winds on
Saturday.
Latest models are continuing to converge on a solution
regarding the late-week storm affecting the eastern U.S. A
quickly- developing surface low will form near the northern Gulf
Coast Wednesday night and race northeastward to the vicinity of
the northern/central Appalachians by Friday. This will place
our CWA well within the warm sector of the system, and with the
precipitation onset Thursday afternoon, the system will mostly
feature rain for our region.
Unfortunately, given the highly tropical moisture advecting
into the region in advance of the system, heavy rain and
resulting flooding are likely with this one. Current thinking is
for rainfall amounts in the one to three inch range with higher
amounts more likely across New Jersey. Any convection that
forms in the heavy rain bands will produce locally heavier
rainfall.
With that in mind, and given that soil conditions are very wet,
we will issue a Flood Watch for the entire area from 00Z Friday
to 00Z Saturday. Some uncertainty remains with the
track/intensity of the low and the precipitation evolution in
advance of the system, so stay tuned to the latest forecasts as
detail changes remain inevitable.
The system will move northeastward Friday night and Saturday as
precipitation becomes spottier and confined more to the
northern portions of the CWA. As cold air filters in, chances
for snow showers increase on Saturday in the Poconos and
vicinity. Not expecting major impacts at this time, as
precipitation will likely be on the wane and quite light.
However, the surface pressure gradient on the south side of the
system will be quite strong, so another gusty day should be
expected. Widespread gusts 25-40 mph are anticipated.
Temperatures Thursday night through Saturday will take quite
the ride. Readings Thursday night through Friday will rise,
reaching the lower 60s in the urban corridor southeastward on
Friday. Then temperatures will drop on Saturday by as much as
15-20 degrees.
Sunday should be sunnier, less windy, and colder as high
pressure briefly moves in. A weak clipper-like system may affect
the region Monday with a few rain or snow showers. High
pressure with fair weather returns on Tuesday.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR/SKC. Winds becoming light and variable later this
evening.
Wednesday...VFR. SW winds increasing to 5-10 kt.
Outlook...
Wednesday night: VFR. Winds becoming light and variable.
Thursday: Increasing cloudiness with rain moving in from the
southwest during the afternoon. VFR conditions to start will
probably become sub-VFR by late afternoon, especially south/west
of PHL. Light east to southeast wind, though speeds may exceed
10 kts near the coast by afternoon. Moderate confidence.
Thursday night through Friday: Prolonged sub-VFR expected with
moderate to heavy rain, possibly becoming more showery by Friday
afternoon. Scattered thunderstorms possible. Southeast to south
winds 10 to 20 kts with higher gusts near the coast. Moderate
confidence.
Friday night: Lingering sub-VFR possible with showers likely
diminishing with time (though may be more prevalent north of
PHL). Southwest winds 7 to 15 kts. Low confidence.
Saturday: VFR conditions possible, but lingering showers north
of PHL and development of a stratocumulus deck may promote
periods of sub-VFR (low confidence). Winds becoming west to
northwest and increasing to 10 to 20 kts with higher gusts
(possibly exceeding 30 kts; moderate confidence).
Sunday: VFR with W-SW winds 5-10 kt.
&&
.MARINE...
Noticed that at buoy 44065, occasional gusts around 25 kt are
occuring. This isn't expected to last long, likely only through
midnight, and is only affecting waters away from the coast, so
have covered it with a marine weather statement for now.
Northwest winds will continue to diminish on the waters. High
pressure building south of the waters will result in tranquil
conditions for the rest of tonight and Wednesday.
Outlook...
Wednesday night through Thursday...Sub-advisory conditions
expected.
Thursday night and Friday...With increasing southeasterly
winds, advisory-level winds/seas are expected to develop
Thursday night and Friday. Seas may approach 10 feet on the
Atlantic waters on Friday. Rain likely Thursday night and Friday
morning with visibility restrictions possible, probably
becoming more showery by Friday afternoon. Scattered
thunderstorms possible.
Friday night and Saturday...Winds will switch to the west, with
showers diminishing/moving northeast away from the region
during the period. Advisory-level winds probable through the
period, with gales possible on Saturday.
Sunday...SCA conditions gradually subsiding.
&&
.HYDROLOGY...
The GFS is the outlier this afternoon with its heaviest
precipitation off the coast. The NAM, ECMWF, and the Canadian
all show a period of moderate to heavy rain across portions of
the HSA the second half of Thursday through the 1st half of
Friday. Regardless of model, they all show tropical
connectivity, a convective contribution, and well above normal
PW's for this time of year.
Until we dry out, going forward, antecedent conditions will
play a role with any rainfall we receive. It's been so wet.
Reading has had it's wettest year on record. Atlantic City is
second, but looks to be first after this weekend. Philadelphia
is second. Allentown is third. And Philadelphia records go back
to the late 1800s.
Model placement has bounced around a bit, but for all intents
and purposes, the Thursday/Friday system has been well
advertised. Expected rainfall is one to three inches, locally up
to four. At this time, the heaviest rains will fall across
northern NJ, but this could change over the next 48 to 72 hours,
so all are advised to keep an eye on future forecasts.
For the most part, the region has been able to handle and
tolerate our one inch or two inch events. There have been
impacts, but they have been minimal. But when an event like the
one on 11/25 unfolded and we saw two to four inches of rain,
impacts increased significantly. We had around 60 river gauges
near or in flood.
With all of the above in mind, we have chosen to issue a Flood
Watch. We are doing this earlier than we usually do, but we are
confident there will be impacts from flooding. In addition, the
Mid- Atlantic River Forecast Center has highlighted our entire
area for the possibility of significant river flooding.
Significant meaning moderate to major flooding.
The rain is forecast to start Thursday afternoon or evening. It
looks heavy late Thursday night into the first half of Friday
morning. Nuisance poor drainage/low lying flooding will be the
first issue followed by stream/river flooding, assuming the
expected rainfall comes to fruition. Thunder is in the forecast
as well due to the expected convective contribution. This could
yield heavy rain in a short period of time that could then also
lead to flash flooding. If river flooding comes to fruition, it
could last through the weekend.
For our mainstem rivers, and once again assuming the expected
rainfall comes to fruition, portions of the Passaic are the most
likely to exceed flood stage followed by portions of the
Raritan. If these regions experience the heaviest rainfall and
see totals between three and four inches, moderate to major
flooding will be possible. While the threat isn't as high for
the Schuylkill River, minor flooding is a possibility. We are
not seeing flooding on the Delaware River at this time, but we
can't rule out some locations getting as high as action/caution
stage.
Lastly, any rain in the coast will exacerbate potential tidal
flooding.
&&
.TIDES/COASTAL FLOODING...
There is increasing concern for coastal flooding in association
with the upcoming storm system, mainly with the daytime high
tide Friday. Strong southeasterly onshore flow will precede the
system Thursday, shifting to more of a southerly direction as we
head into Friday. A full moon will occur Saturday, meaning
there will be a higher than normal astronomical high tide Friday
afternoon. A combination of these two components are forecast
to cause minor to moderate coastal flooding Friday into
Saturday. Areas of greatest concern are the oceanfront of
Delaware and New Jersey, along with the Delaware Bay and River.
Widespread heavy rain is also forecast with this system, likely
ranging from 1-3 inches across the CWA, with most of the rain
falling Thursday night into Friday. This will likely lead to
increased fresh water inundation along the coast and tidal
waterways. This is not accounted for in the current tidal
forecast. Heavy rain, especially near the time of high tide,
could result in more areas seeing moderate tidal flooding.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch from Thursday evening through Friday evening for
PAZ054-055-060>062-070-071-101>106.
NJ...Flood Watch from Thursday evening through Friday evening for
NJZ001-007>010-012>027.
DE...Flood Watch from Thursday evening through Friday evening for
DEZ001>004.
MD...Flood Watch from Thursday evening through Friday evening for
MDZ008-012-015-019-020.
MARINE...None.
&&
Synopsis...MPS
Near Term...MPS
Short Term...MPS
Long Term...Franklin/MPS
Aviation...Franklin/MPS
Marine...Franklin/Johnson/MPS/O'Hara
Hydrology...Kruzdlo
Tides/Coastal Flooding...DavisHazardous weather outlook, Dec 18, 3:16 PM EST, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 316 PM EST Tue Dec 18 2018 DEZ001>004-NJZ010-012>027-PAZ070-071-106-192300- New Castle-Kent-Inland Sussex-Delaware Beaches-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Lower Bucks- 316 PM EST Tue Dec 18 2018 ...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ008-012-015-019-020-NJZ001-007>009-PAZ054-055-060>062-101>105- 192300- Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris- Hunterdon-Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- 316 PM EST Tue Dec 18 2018 ...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northeast Maryland, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-192300- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 316 PM EST Tue Dec 18 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MPS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 3:23 PM EST | Gale Warning | PHI | 42 hr | |
| Dec 19, 3:24 PM EST | Wind Advisory | PHI | Atlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 2 more | 39 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.